PREVENTING SEROTONIN SYNDROME
What is the best way to safely reduce selective serotonin reuptake inhibitor (SSRI) and bupropion (Wellbutrin) dosages to prevent serotonin syndrome in patients who want to discontinue these medications? I have been advising a full tablet of each medication one day followed by a half tablet the next for one month and then reducing the dosages again the following month in a similar manner. Is this an acceptable method?
—Suzanne Martini, FNP-C, Howell, Mich.
It is important not to discontinue SSRIs abruptly; however, serotonin syndrome is usually caused by too high a dose of SSRIs, not withdrawal. There is a group of symptoms associated with abrupt SSRI withdrawal. It takes a few days to set in because of the longer half-life of these drugs. Common symptoms may last for one to two weeks and include dizziness, nausea, fatigue, muscle aches, chills, anxiety, and irritability. Bupropion is classified as a serotonin, norepinephrine, and dopamine reuptake inhibitor and does not carry as much risk of withdrawal symptoms as fluoxetine or venlafaxine. A common guideline for weaning a patient off an antidepressant is to reduce the dose by 25% per week. For more information, see Am Fam Physician. 2006;74:449-456 and Eur J Clin Pharmacol. 2005;61:303-307.
—Julee B. Waldrop, MS, PNP (100-11)